Alert archive / Arkansas / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Memphis, TN

May 3, 20175 counties in Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this flash flood watch at May 3, 2017, 4:03 AM CDT for 5 counties in Arkansas; Dunklin County, Missouri. It took effect at May 3, 2017, 1:00 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 3, 2017, 4:03 AM CDT (09:03 UTC)
In effect from
May 3, 2017, 1:00 PM CDT
Expired
May 4, 2017, 3:13 AM CDT
In force
14 hr
Issued by
NWS Memphis, TN
Flood severity
None

Counties Clay County, AR, Craighead County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 112 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

918 
WGUS64 KMEG 030903
FFAMEG

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Memphis TN
403 AM CDT Wed May 3 2017

...Flash flooding possible across portions of Northeast Arkansas 
and the Missouri Bootheel...

.Showers and thunderstorms will spread into portions of Northeast
Arkansas and the Missouri Bootheel this afternoon ahead of an
approaching cold front and will continue into tonight. Behind the
cold front, an upper level low will bring chances for showers on
Thursday. The ground is very saturated due to recent heavy
rainfall that occurred this past Saturday Night into Sunday. In
addition, many rivers and creeks remain swollen from the rainfall
as well as water coming down from upstream. Thus, any rainfall
this afternoon through Thursday evening could cause additional
flooding as rainfall will runoff into creeks and low lying areas
faster.

ARZ008-009-017-018-MOZ113-040000-
/O.CAN.KMEG.FF.A.0002.000000T0000Z-170505T0000Z/
/O.NEW.KMEG.FF.A.0003.170503T1800Z-170505T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Dunklin-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, and Kennett
403 AM CDT Wed May 3 2017

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH THURSDAY EVENING...

The National Weather Service in Memphis has issued a

* Flash Flood Watch for portions of East Arkansas and Southeast 
  Missouri, including the following areas, in East Arkansas, 
  Clay, Greene, Lawrence, and Randolph. In Southeast Missouri, 
  Dunklin. 

* From 1 PM CDT this afternoon through Thursday evening

* Rainfall amounts will be between 1 and 2 inches, with locally
  higher amounts possible, will combine with record river levels 
  to produce potentially life threatening flooding. 
 

* Rapid rises and fast flowing water from flash floods near near
  creeks, poor drainage areas and compromised river levees will 
  be possible. Many structures may be impacted by flood waters in 
  areas where levees are overtopped or breached. Numerous roadways
  throughout the area may be impacted and closed.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

ARZ026-040000-
/O.NEW.KMEG.FF.A.0003.170503T1800Z-170505T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craighead-
Including the city of Jonesboro
403 AM CDT Wed May 3 2017

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH THURSDAY EVENING...

The National Weather Service in Memphis has issued a

* Flash Flood Watch for a portion of East Arkansas, including 
  the following area, Craighead. 

* From 1 PM CDT this afternoon through Thursday evening

* Rainfall amounts will be between 1 and 2 inches, with locally
  higher amounts possible.

* Rapid rises and fast flowing water from flash floods near creeks
  and poor drainage areas will be possible. Roadways throughout 
  the area may be impacted and closed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

KRM
2 follow-up statements
768 
WGUS64 KMEG 032028
FFAMEG

Flood Watch
National Weather Service Memphis TN
328 PM CDT Wed May 3 2017

...Flash flooding possible across portions of Northeast Arkansas
and the Missouri Bootheel...

.Showers and thunderstorms will continue over Northeast Arkansas 
and the Missouri Bootheel ahead of an approaching cold front
tonight. Behind the cold front, an upper level low will bring 
chances for showers on Thursday. The ground is very saturated due 
to recent heavy rainfall that occurred this past Saturday Night 
into Sunday. In addition, many rivers and creeks remain swollen 
from the rainfall as well as water coming down from upstream. 
Thus, any rainfall this afternoon through Thursday evening could 
cause additional flooding as rainfall will runoff into creeks and 
low lying areas faster than usual.

ARZ008-009-017-018-026-MOZ113-041000-
/O.CON.KMEG.FF.A.0003.000000T0000Z-170505T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Craighead-Dunklin-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, and Kennett
328 PM CDT Wed May 3 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* Portions of East Arkansas and Southeast Missouri, including 
  the following areas, in East Arkansas, Clay, Craighead, 
  Greene, Lawrence, and Randolph. In Southeast Missouri, 
  Dunklin. 

* Through Thursday evening

* Rainfall amounts will be between 1 and 2 inches, with locally 
  higher amounts possible, will combine with record river levels 
  to produce potentially life threatening flooding. 

* Rapid rises and fast flowing water from flash floods near 
  creeks, poor drainage areas and compromised river levees will be
  possible. Many structures may be impacted by flood waters in 
  areas where levees are overtopped or breached. Numerous roadways
  throughout the area may be impacted and closed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

SJM
714 
WGUS64 KMEG 040813
FFAMEG

Flood Watch
National Weather Service Memphis TN
313 AM CDT Thu May 4 2017


ARZ008-009-017-018-026-MOZ113-040915-
/O.CAN.KMEG.FF.A.0003.000000T0000Z-170505T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Craighead-Dunklin-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, and Kennett
313 AM CDT Thu May 4 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of East Arkansas and Southeast
Missouri has been cancelled. Rainfall amounts are expected to
remain less than a half of an inch as the precipitation is 
expected to come in the form of light showers and drizzle today. 
As a result, the rainfall amounts should not cause any additional 
flash flooding.

$$

KRM

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood watch went out at May 3, 3:42 AM CDT, 21 minutes earlier.

Area forecast discussion, May 3, 3:42 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
342 AM CDT Wed May 3 2017

.DISCUSSION...

A stationary boundary is located across East-Central Arkansas into
West Tennessee this morning. The front will begin lifting slowly
northward as a warm front after sunrise this morning. A SFC low,
currently located over North Texas, will move eastward along the
front. Clouds will continue to increase across the area as the SFC
low approaches the area. Expect a line of showers and
thunderstorms to develop this morning ahead of the SFC low and
associated cold front. The line will begin to push into Eastern
Arkansas this afternoon. Until then, expect dry conditions as
showers should stay across Southern Missouri. Temperatures south
of the warm front(locations generally south of I-40) will surge
into the lower to mid 80s. As a result, some storms could become
severe as they push into East-Central Arkansas and Northwest
Mississippi this afternoon. Main threat will be damaging winds,
although an isolated tornado can't be ruled out due to the
proximity of the SFC low. Will also continue Flash Flood Watch
across Northeast Arkansas and portions of the Missouri Bootheel
due to the saturated ground from the heavy rain that fell this
past Saturday Night into Sunday in addition to the already
swollen rivers and creeks in the area. Will expand the Watch to
include Craighead County since Jonesboro had widespread flooding
this past weekend as well.

The SFC low and trailing cold front will continue to push east
across the Mid-South tonight. Numerous to widespread showers and
thunderstorms will continue to occur across the area. The system
should move into Middle Tennessee and Alabama shortly after
sunrise Thursday. Behind the front, an upper level low will dig
into the Mid-South continuing chances for showers and drizzle.
Cooler temperatures will also filter into the area.

Thursday will be cold and dreary with off and on chances for
showers and drizzle. These conditions will continue into Thursday
Night and Friday as the upper low slowly pushes east. Highs on
Thursday and Friday will remain in the mid 50s to lower 60s. On
Friday, portions of Eastern Arkansas may begin to see some
sunshine as clouds clear during the afternoon hours thus
temperatures may shoot up into the mid 60s.

The weekend looks pleasant as SFC high pressure builds into the
region. Temperatures will return to the 70s for highs. Dry weather
should prevail across the majority of the CWA. Although, some
models still indicate a small chance for showers to occur over the
weekend across areas of West Tennessee near the Tennessee River
as a shortwave rotates around the back side of the departing upper
low.

An upper ridge will begin to build into the area for the beginning
of next week bringing temperatures back into the 80s for highs.

KRM

&&

.AVIATION...

06Z TAF cycle

VFR conditions will continue through at least Wednesday afternoon.
Thunderstorms will start to move into western sections of the
forecast area by Wednesday afternoon and spread east during the
evening hours producing some periods of MVFR ceilings and
visibilities. Winds will be from the south tonight at around 5
knots and then increase to around 10 knots with higher gusts by
Wednesday afternoon.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
     evening for Clay-Craighead-Greene-Lawrence-Randolph.

MO...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
     evening for Dunklin.

MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 4:04 PM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
404 PM CDT Tue May 2 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
404 PM CDT Tue May 2 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Record river flooding along the Black and Current Rivers will
continue to cut off roadways and flood homes and businesses
through tonight. The flood waters have cut off numerous roadways
from east Pocahontas and Walnut Ridge. Mandatory Evacuation
orders have been issued for East Pocahontas, Arkansas. The Black
River in Northeast Arkansas has reached record levels and levees
are being overtopped with breaches imminent. This along with
flood waters from the Current River will result in potentially
life threatening flooding across portions of Randolph, Lawrence
and Clay counties. This is a dangerous flood situation and
residents are urged to follow the instructions of local emergency
management and law enforcement officials.

A Flash Flood Watch is in effect for portions of northeast
Arkansas and the Missouri Bootheel with the threat for additional
levee breaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Record flooding will continue with potentially life threatening
flooding to continue over the next few days.

A Flash Flood Watch will remain in effect through Thursday
evening.

In addition, some storms may be strong across portions of north
Mississippi from late Wednesday evening through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:27 PM CDTFlash Flood WarningMEGLawrence, Randolph12 hr
May 3, 7:00 AM CDTFlash Flood Warning EmergencyMEGLawrence, Randolph24 hr
May 3, 11:28 AM CDTAreal Flood WarningMEGLawrence18 hr

Nearby

Flash Flood Watches in Arkansas, 2017Flash Flood Watches in Missouri, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.